Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 83, NWS Denver/Boulder, CO

July 2, 2006Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 2, 2006, 5:41 PM MDT for Logan County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2006, 5:41 PM MDT (23:41 UTC)
Expired
Jul 2, 2006, 6:45 PM MDT
In force
64 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 022342
SVRBOU
COC075-030045-
/O.NEW.KBOU.SV.W.0083.060702T2341Z-060703T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
541 PM MDT SUN JUL 2 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 645 PM MDT

* AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTH OF LOGAN CORNERS...OR ABOUT 12 MILES NORTHWEST OF STERLING...
  MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PROCTOR...
  PADRONI...NORTH STERLING RESERVOIR...LOGAN CORNERS...ILIFF...ATWOOD
  AND STERLING.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4081 10341 4070 10345 4053 10341 4044 10303
      4095 10276 4096 10315

$$

GIMMESTAD
2 follow-up statements
000 
WWUS55 KBOU 030014
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
612 PM MDT SUN JUL 2 2006

COC075-030045-
/O.CON.KBOU.SV.W.0083.000000T0000Z-060703T0045Z/
LOGAN CO-
612 PM MDT SUN JUL 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR LOGAN COUNTY...

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF
STERLING...MOVING EAST AT 25 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TWIN BUTTES...PROCTOR...PADRONI...LOGAN CORNERS...ILIFF...CROOK...
ATWOOD AND STERLING.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY
LIGHTNING

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4077 10325 4068 10337 4052 10338 4044 10303
      4092 10272 4093 10296

$$

GIMMESTAD
000 
WWUS55 KBOU 030047
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
645 PM MDT SUN JUL 2 2006

COC075-030055-
/O.EXP.KBOU.SV.W.0083.000000T0000Z-060703T0045Z/
LOGAN CO-
645 PM MDT SUN JUL 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR LOGAN COUNTY EXPIRED AT 645 PM
MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

LAT...LON 4077 10325 4068 10337 4052 10338 4044 10303
      4092 10272 4093 10296

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:12 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 2, 3:12 PM MDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
312 PM MDT SUN JUL 2 2006

.SHORT TERM DISCUSSION...CURRENT SATELLITE PICTURES ARE SHOWING
FAIRLY DECENT CONVECTIVE COVERAGE OVER THE MOUNTAINS AND FOOTHILLS.
MOVEMENT IS PRETTY SLOW.  PLAINS DEW POINTS HAVE DRIED SOME INTO THE
40S F OVER THE URBAN CORRIDOR.  FURTHER EAST AND NORTHEAST...DEW
POINTS ARE STILL IN THE 50S.  OUT ON THE PLAINS...CONVECTION IS NOT
SURVIVING TO WELL YET.  INTERACTIVE SOUNDINGS STILL HAVE DECENT CAPE
OVER MOST OF THE PLAINS AND THE CONVECTIVE TEMPERATURES IS RIGHT NOW
BEING BREACHED.  THE RADAR AND SATELLITE PICTURES SHOW A COUPLE
CONVERGENCE AREAS OVER THE PLAINS.  TODAY LOOKS SIMILAR TO
YESTERDAY.  WILL KEEP DECENT POPS GOING OVER THE FORECAST AREA INTO
THE MID EVENING HOURS FOR SURE.   GRIDS KEEP FAIRLY WEAK WESTERLY
FLOW ALOFT FOR THE FORECAST AREA TONIGHT AND MONDAY.  THE BOUNDARY
LAYER WINDS FIELDS SHOW A SURGE OF NORTH-NORTHEASTERLY UPSLOPE FLOW
FOR THE PLAINS MONDAY MORNING.  THERE IS LITTLE IN THE WAY OF ANY
SYNOPTIC SCALE UPWARD MOTION PROGGED ON MONDAY.  THE DEW POINTS
STILL LOOK GOOD WITH MAINLY 50S FOR THE PLAINS.  IT DOES LOOK COOLER
MONDAY WITH THE SURGE.  FORECAST SOUNDINGS HAVE SIMILAR CAPE VALUES
AS TODAY....BUT THEY DO SHOW IT TO BE WARM ENOUGH FOR CONVECTION.
PERSISTENCE SEEMS TO BE A GOOD TOOL THESE DAYS.  WILL GO SIMILAR
POPS TO TODAYS FOR MONDAYS...PERHAPS A TAD LOWER WITH THE COOLER
AIRMASS IN MIND.  FOR TEMPERATURES...MONDAYS HIGHS LOOK 2-4 C
COOLER THAN TODAYS.

.LONG TERM DISCUSSION...UPPER LEVEL RIDGE WILL BEGIN TO REAMPLIFY
OVER THE DESERT SOUTHWEST CREATING A MORE NORTHWESTERLY FLOW ALOFT
WEDNESDAY.  HOWEVER...THE FLOW ALOFT WILL BE WEAK AND CONTINUED
FRONTAL SURGES SHOULD KEEP PLENTY OF LOW LEVEL MOISTURE IN PLACE
EAST OF THE CONTINENTAL DIVIDE.  AS A RESULT...DAILY ROUNDS OF
SCATTERED SHOWERS/STORMS ARE EXPECTED THROUGH AT LEAST WEDNESDAY.
PRECIPITABLE WATER VALUES REMAIN CLOSE TO AN INCH OVER THE PLAINS
AND MID LEVEL FLOW IS WEAK.  THEREFORE STORMS WILL BE CAPABLE OF
PRODUCING LOCALIZED MODERATE TO HEAVY RAINFALL...BUT THREAT OF
SEVERE WILL REMAIN RATHER LOW WITH LIMITED CAPE VALUES IN TYPICAL
MONSOONAL FASHION.

TEMPERATURES ON THE PLAINS SHOULD BE SLIGHTLY COOLER THAN NORMAL
WITH CONTINUED WEAK FRONTAL SURGES DUE TO NORTHWESTERLY FLOW
ALOFT....MODERATE LOW LEVEL MOISTURE...AND AFTERNOON STORMS.

AFTER WEDNESDAY THERE ARE MORE QUESTIONS WITH REGARDS TO
AMPLIFICATION OF UPPER RIDGE AND WHETHER THIS WILL ACTUALLY CAP OFF
CONVECTION ACROSS THE PLAINS.  THERE SHOULD STILL BE PLENTY OF
MOISTURE TRAPPED UNDER THE RIDGE FOR SCATTERED MOUNTAIN AND FOOTHILL
STORMS...WHILE LESSER CHANCES SEEM PRUDENT FOR THE PLAINS.
TEMPERATURES SHOULD TREND BACK CLOSER TO 90F ON THE PLAINS GIVEN
WARMING ALOFT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KOOPMEINERS/BARJENBRUCH
Hazardous weather outlook, Jul 2, 10:48 AM MDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1048 AM MDT SUN JUL 02 2006

COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1048 AM MDT SUN JUL 02 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
AND FOOTHILLS BEFORE MIDDAY AND SPREAD OVER THE URBAN CORRIDOR AND
PLAINS BY MID AFTERNOON.  A FEW OF THE STORMS MAY CONTAIN LARGE
HAIL.  THERE CONTINUES TO BE PLENTY OF MOISTURE IN THE AIRMASS OVER
THE FORECAST AREA TODAY.  AS A RESULT...SOME STORMS ARE CAPABLE OF
PRODUCING HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY.  LOW
LEVEL UPSLOPE FLOW EAST OF THE CONTINENTAL DIVIDE WILL KEEP THE
AIRMASS RELATIVELY MOIST AND UNSTABLE.  AS A RESULT...ONE OR TWO
STORMS ON THE PLAINS AND IN THE FOOTHILLS MAY BECOME SEVERE EACH DAY
WITH LARGE HAIL BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KOOPMEINERS/BARJENBRUCH

In the hours before

Local storm report, Jul 2, 5:05 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
505 PM MDT SUN JUL 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             5 WNW ARAPAHOE PARK     39.65N 104.78W
07/02/2006  E0.75 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            HEAVY RAIN.

0448 PM     HAIL             4 S AURORA              39.63N 104.82W
07/02/2006  E0.88 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            HEAVY RAIN.

&&

BURROUGHS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:48 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert57 min
Jul 2, 4:37 PM MDTFlash Flood WarningBOUDouglas, Elbert3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.